Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 69, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 8, 2009, 6:13 PM EDT for Martin County, Florida. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2009, 6:13 PM EDT (22:13 UTC)
- Expired
- Jul 8, 2009, 6:42 PM EDT
- In force
- 29 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Martin County, FL
The radar
The Melbourne radar (KMLB), 125 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:20 PM EDT | TSTM WND DMG | Hobe Sound, FL | SECONDARY POWER LINE DOWN NEAR 13640 SE FEDERAL HIGHWAY HOBE SOUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2865 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 082213
SVRMLB
FLC085-082300-
/O.NEW.KMLB.SV.W.0069.090708T2213Z-090708T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
613 PM EDT WED JUL 8 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MARTIN COUNTY IN FLORIDA
* UNTIL 700 PM EDT.
* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR HOBE SOUND...AND MOVING
NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
JUPITER ISLAND...PORT SALERNO...HOBE SOUND BEACH...HOBE SOUND
WILDLIFE REFUGE AND ROCKY POINT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2703 8034 2719 8019 2718 8018 2721 8017
2717 8015 2717 8016 2718 8018 2716 8019
2715 8015 2700 8008 2697 8011 2697 8014
2695 8015 2695 8025
TIME...MOT...LOC 2213Z 218DEG 27KT 2705 8019
$$1 follow-up statement
000
WWUS52 KMLB 082242
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
642 PM EDT WED JUL 8 2009
FLC085-082250-
/O.CAN.KMLB.SV.W.0069.000000T0000Z-090708T2300Z/
MARTIN-
642 PM EDT WED JUL 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARTIN COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD PUSHED OFFSHORE ONTO THE ATLANTIC AND
WEAKENED...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 2703 8034 2719 8019 2718 8018 2721 8017
2717 8015 2717 8016 2718 8018 2716 8019
2715 8015 2700 8008 2697 8011 2697 8014
2695 8015 2695 8025
TIME...MOT...LOC 2240Z 218DEG 27KT 2721 8005
$$
KELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:46 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 8, 2:46 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 246 PM EDT WED JUL 8 2009 .DISCUSSION... CURRENT-TONIGHT...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS CURRENTLY ALONG THE I-4 CORRIDOR NORTHWARD WHILE WIDELY SCATTERED ACTIVITY IS NOTED SOUTHWARD. GREATEST CHANCES FOR STRONG STORMS FROM HERE ON OUT WILL BE FROM THE I-4 CORRIDOR SOUTHWARD...AREA THAT HAS NOT BEEN WORKED OVER YET AND HAS RECEIVED A GOOD DEAL OF SURFACE HEATING. AREAS NORTH FROM MID AFTERNOON ON WILL LIKELY SEE SCATTERED SHOWERS AND ISOLATED STORMS. ACTIVITY WILL MOVE EAST-NORTHEAST AT AROUND 25 MPH AND EVENTUALLY OFFSHORE INTO THE EASTERN ATLANTIC. MAIN THREATS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO AROUND 45 MPH AND LOCALLY HEAVY RAINFALL. ACTIVITY EXPECTED TO SETTLE DOWN AROUND MID EVENING AS IT MOVES TOWARD THE EAST COAST...THOUGH WILL KEEP SCATTERED WORDING OVERNIGHT...NORTH AS DEEPER MOISTURE AND BETTER CONVERGENCE MAY ALLOW FOR SOME CONTINUED ACTIVITY HERE. LOWS OVERNIGHT IN THE 70S. THU...PERSISTENT PATTERN CONTINUES WITH WEAK FRONTAL BOUNDARY DRAPED JUST NORTH OF FLORIDA WHILE THE SURFACE RIDGE AXIS REMAINS SOUTHWARD ACROSS THE FLORIDA STRAITS. WEAKER LOW-LEVEL FLOW FORECAST WHICH MAY ALLOW THE EAST COAST SEA BREEZE BOUNDARY TO PENETRATE INLAND A BIT SOUTHWARD FROM THE CAPE. THIS WILL PROVIDE AN ADDITIONAL FOCUS FOR SHOWER & STORM DEVELOPMENT...ESPECIALLY IN THE AFTERNOON. WILL AGAIN TAPER POPS FROM NORTH TO SOUTH WITH 70% ALONG THE I-4 CORRIDOR NORTHWARD AND DOWN TO 50% THROUGH OKEECHOBEE COUNTY AND ALONG THE TREASURE COAST. HIGHS AROUND 90 DEGREES TO THE LOWER 90S ON AVERAGE. FRI (PREVIOUS DISCUSSION)...SOME WEAKENING OF THE LOW LEVEL FLOW AND MODEST THINNING OF THE MOISTURE FIELD AS THE SURFACE RIDGE AXIS CREEPS NORTH. UPPER TROUGH GRADUALLY GIVES TO MOUNTING INFLUENCE OF UPPER RIDGING THAT BUILDS IN FROM THE WEST. POPS WILL BE GREATEST NORTH OF THE SURFACE RIDGE AXIS. SAT-TUE (PREVIOUS DISCUSSION)...FORECAST PERIOD TO BE GOVERNED BY SURFACE RIDGE AXIS THAT LOCATES OVERHEAD PROMPTING DIFFERENTIAL STORM MOTION SOUTH/NORTH OF AXIS. WEAK FLOW WILL ALSO ALLOW A RETURN TO LOCAL CIRCULATIONS AND SEAS BREEZES. NEAR CLIMO POPS AND MAX TEMPS. && .AVIATION...TEMPO REDUCTIONS IN NMRS SHRA/SCT TSRA. ANY STORMS THAT FORM WILL BE ABLE TO PRODUCE GUSTY WINDS OUT OF THE W/SW UP TO 30KTS. MOST AREAS VFR AGAIN BY 09/02Z THRU OVERNIGHT. && .MARINE...TONIGHT-THU...SW FLOW CONTINUES WITH SEAS 1-2 FT NEAR SHORE AND 3-4 FT WELL OFFSHORE. WINDS/SEAS LOCALLY HIGHER AROUND OFFSHORE MOVING SHOWERS AND STORMS INTO THIS EVENING. FRI THROUGH THE WEEKEND...WINDS 10 KNOTS OR LESS AS SURFACE RIDGE AXIS MIGRATES TO THE CENTRAL PENINSULA. STILL ABOVE NORMAL CHANCES FOR OFFSHORE MOVING STORMS ON FRI. STEERING FLOW WILL BE WEAKENING OVER THE WEEKEND...SO THERE IS A SMALL PROBABILITY OF STORMS AFFECTING THE INTRACOASTAL SAT BUT BY SUNDAY THE STORMS SHOULD NOT PUSH BACK TO THE COAST. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 90 74 89 / 50 70 30 60 MCO 76 91 74 92 / 40 60 30 60 MLB 73 92 72 90 / 30 60 30 50 VRB 75 92 73 91 / 30 50 20 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...SEDLOCK LONG TERM....LASCODY
Hazardous weather outlook, Jul 8, 4:53 AM EDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 453 AM EDT WED JUL 8 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-082000- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 453 AM EDT WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... PERSISTENT MOIST SOUTHWEST FLOW AND AN UPPER LEVEL DISTURBANCE WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND STORMS TO DEVELOP TODAY. A FEW SHOWERS MAY AFFECT NORTHERN SECTIONS THIS MORNING...THEN STORMS WILL DEVELOP AND INCREASE IN COVERAGE ACROSS EAST CENTRAL FLORIDA DURING THE AFTERNOON HOURS AND LINGER INTO THIS EVENING. STEERING FLOW FROM THE WEST SOUTHWEST WILL INHIBIT FORMATION OF THE EAST COAST SEA BREEZE MOST AREAS AND ALLOW STORMS TO MOVE TOWARD THE EAST COAST AT 20 MPH. THE MAIN HAZARDS WILL BE LOCALLY HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 45 MPH WITH STRONGER STORMS. ...RIP CURRENT IMPACT... A LONG PERIOD EASTERLY SWELL AND HIGH ASTRONOMICAL TIDES WILL CONTRIBUTE TO AN ELEVATED RIP CURRENT RISK AT THE BEACHES. ALWAYS SWIM WITHIN SIGHT OF A LIFE GUARD AND NEVER SWIM ALONE. ...MARINE THUNDERSTORM GUST IMPACT... EASTWARD MOVING STORMS WILL AFFECT THE INLAND LAKES...INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS WITH STRONG GUSTY WINDS...CLOUD TO WATER LIGHTING AND HEAVY RAIN. BOATERS SHOULD SEEK SAFE HARBOR BEFORE STORMS APPROACH FROM THE WEST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HIGHER THUNDERSTORM CHANCES CAN BE EXPECTED AGAIN ON THURSDAY. THE SURFACE RIDGE WILL BEGIN TO SHIFT NORTHWARD OVER CENTRAL FLORIDA HEADING INTO THE WEEKEND WITH SLOW MOVING SEA BREEZE BOUNDARIES GENERATING SCATTERED LIGHTNING STORMS EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. GLITTO
In the hours before
Local storm report, Jul 8, 4:02 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
402 PM EDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM LIGHTNING 2 SSE INDIALANTIC 28.07N 80.56W
07/08/2009 BREVARD FL FIRE DEPT/RESCUE
*** 1 INJ *** PERSON STRUCK BY LIGHTNING NEAR A1A AND
OCEAN BLVD. IN MELBOURNE BEACH. FIRE RESCUE ON SCENE
PERFORMING CPR.
&&
JRCLocal storm report, Jul 8, 4:18 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
418 PM EDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 1 W PALM SHORES 28.19N 80.67W
07/08/2009 M1.95 INCH BREVARD FL TRAINED SPOTTER
COCORAHS SPOTTER REPORTED 1.95 INCHES OF RAIN WITH 1.5
INCHES OCCURRING IN THE PAST 20 MINUTES WITH MINOR STREET
FLOODING.
&&
JRCLocal storm report, Jul 8, 4:37 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
437 PM EDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM LIGHTNING CLERMONT 28.55N 81.76W
07/08/2009 LAKE FL BROADCAST MEDIA
*** 2 INJ *** LIGHTNING STUCK TWO MEN AT A LANDFILL NEAR
LOGHOUSE ROAD IN CLERMONT, KNOCKING ONE OF THEM
UNCONSCIOUS. BOTH WERE TAKEN TO NEARBY HOSPITALS. REPORT
OBTAINED FROM THE ORLANDO SENTINEL.
&&
JRCLocal storm report, Jul 8, 5:14 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
514 PM EDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM LIGHTNING MELBOURNE BEACH 28.07N 80.56W
07/08/2009 BREVARD FL BROADCAST MEDIA
*** 1 FATAL, 1 INJ *** FAMILY FISHING ON MELBOURNE BEACH
NEAR A1A AND OCEAN BLVD. FATHER AND SON STRUCK BY
LIGHTNING. ONE FATALITY AND ONE INJURY. UPDATE TO
PREVIOUS REPORT.
&&
JRCLocal storm report, Jul 8, 5:40 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
540 PM EDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM LIGHTNING MELBOURNE BEACH 28.07N 80.56W
07/08/2009 BREVARD FL BROADCAST MEDIA
*** 1 FATAL, 2 INJ *** FAMILY OF THREE VISITING FROM
OKLAHOMA FISHING ON MELBOURNE BEACH NEAR A1A AND OCEAN
BLVD. ALL THREE STRUCK BY LIGHTNING. THE 54 YEAR OLD
FATHER WAS FATALLY INJURED WHILE HIS WIFE AND ADULT SON
WERE TRANSPORTED TO A HOSPITAL WITH MINOR BURN INJURIES.
SECOND UPDATE TO PREVIOUS REPORT.
&&
JRCSpecial weather statement, Jul 8, 6:07 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 607 PM EDT WED JUL 8 2009 FLZ064-082245- MARTIN- 607 PM EDT WED JUL 8 2009 ...STRONG THUNDERSTORMS AFFECTING EASTERN MARTIN COUNTY... AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM 6 MILES WEST OF JOHNATHAN DICKINSON STATE PARK...MOVING NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE HOBE SOUND BEACH...JONATHAN DICKINSON STATE PARK...JUPITER ISLAND AND PORT SALERNO. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:48 AM EDT | Special Marine Warning | MLB | 117 min | |
| Jul 8, 1:47 PM EDT | Special Marine Warning | MLB | 118 min | |
| Jul 8, 3:02 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 28 min |
| Jul 8, 3:33 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 42 min |
| Jul 8, 3:46 PM EDT | Special Marine Warning | MLB | 119 min | |
| Jul 8, 5:49 PM EDT | Special Marine Warning | MLB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.